Missouri, 2001

Hail in Missouri, August 18, 2001

August 18, 2001 · NWS SGF · 1 event in 1 county or zone

63 mph wind gust was also observed by the National Weather Service employees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

63 mph wind gust was also observed by the National Weather Service employees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 18, 2:24 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 18, 2:24 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT SAT AUG 18 2001

PRIMARY FORECAST CHALLENGE IS PRECIP CHANCE LATE THIS AFTERNOON INTO
THIS EVENING.

SURFACE FRONT STRETCHING FROM NEAR LAKE OF THE OZARKS TO NEAR
PARSONS KANSAS. CU FIELD FORMING ALONG THIS BOUNDARY SHOWN WELL ON
VISIBLE IMAGERY...WITH A COUPLE OF SMALL SHOWERS IN FAR SE KANSAS.
RECENTLY ISSUED SEVERE THUNDERSTORM WATCH INCLUDES NERN CWA...AND
THINK ANY SIGNIFICANT CONVECTION WILL REMAIN WITHIN THAT AREA.
CONVERGENCE ALONG MOST OF THE SURFACE BOUNDARY IS NOT EXPECTED TO BE
ENOUGH TO SUSTAIN DEEP CONVECTION. DRY MID LEVELS SHOWN ON RUC SGF
SOUNDINGS AND WEAK SUBSIDENCE CORRELATED WITH RIGHT EXIT REGION OF
300 MB JET STREAK OVER NRN MO SHOULD KEEP MOST CONVECTION IN CHECK
UNTIL CAPES BEGIN A RAPID DECLINE AFTER SUNSET.

FRONT CLEARS THE AREA SHORTLY AFTER MIDNIGHT...WITH SURFACE HIGH
PRESSURE BUILDING IN. WARM ADVECTION CLOUDS MAY SPREAD INTO AREA
SUNDAY NIGHT AND MONDAY AS SOUTHWEST 850 MB WINDS INCREASE. 500 MB
RIDGE BUILDS IN TUESDAY WITH QUIET WEATHER. RIDGE RIDER PROGGED BY
AVN TO DIG INTO NRN MO WEDNESDAY NIGHT...BUT WILD CARD OF
APPROACHING TROPICAL SYSTEM MAY ACT TO KEEP STRONG 500 MB RIDGE
SOMEWHAT FARTHER TO THE NORTH AND IN PLACE OVER MO. LATE WEEK MAY
SEE INFLUX OF TROPICAL MOISTURE AS REMAINS OF CHANTAL GET CAUGHT IN
SOUTHERLY MID LEVEL FLOW ON WEST SIDE OF EASTWARD MOVING 500 MB
RIDGE.

PRELIMINARY NUMBERS FOR FORECAST COORDINATION ONLY...
FCSTID = 19

SGF UB 054/081 059/087 058 19000
    BUB   088/065 091/072 089                 0100000
JLN UB 054/081 059/087 058 19000
    BUB   088/065 091/072 089                 0100000
UNO UB 057/081 060/087 059 19000
    BUB   087/065 092/069 089                 0000000
VIH UB 054/081 059/087 058 19000
    BUB   088/065 091/072 089                 0100000

.SGF...
MO...NONE.
KS...NONE.

BROWNING

In the hours before

Special weather statement, Aug 18, 12:00 PM CST, 5 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 18 2001

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON ACROSS
PART OF THE MISSOURI OZARKS...

ISOLATED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE IN
ADVANCE OF A COLD FRONT THAT WILL PUSH INTO SOUTHERN MISSOURI THIS
AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS IN EXCESS OF 60 MPH...ALTHOUGH HAIL UP TO THE SIZE OF NICKELS
WILL BE POSSIBLE. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL WHICH COULD RESULT IN LOCALIZED FLOODING.

AREAS EAST OF AN OSAGE BEACH TO GAINESVILLE LINE HAVE THE BEST
CHANCE FOR POTENTIALLY SEVERE THUNDERSTORMS...WHILE MOST OF FAR
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS WILL LIKELY REMAIN RAIN FREE
THIS AFTERNOON.

DUE TO THE EXPECTED LIMITED COVERAGE OF THE THUNDERSTORMS...
EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION IS NOT EXPECTED THIS
AFTERNOON.

.EXTENDED OUTLOOK...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

BROWNING
Special weather statement, Aug 18, 2:00 PM CST, 3 hours 45 minutes before
MOZ057-058-069>071-079>081-083-190200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 677...IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

CAMDEN...DALLAS...DENT...LACLEDE...MARIES...MILLER...PHELPS...POLK
AND PULASKI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT LEONARD WOOD...LEBANON...OSAGE BEACH AND ROLLA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BROWNING

The radar

The Springfield radar (KSGF), 2 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greene

When
August 18, 5:45 PM CST to 5:50 PM CST
Where
Greene County, Springfield Arpt
Measured
1.25 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
37.250, -93.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266436.